My mom who is 86 was diagnosed with COPD years and years ago. She took singulair and flovent inhaler and walked 3 miles a day. Two years ago she needed to use Duoneb via nebulizer. She was not short of breath at any time but had a few bouts with chronic bronchitis. Since moving to Florida a year ago, her husband died in Dec of 2007 and she is now short of breath. Her pulmonologist in FL took her off all of lung medications and within 3 days she was wheezing like a maniac. Pulmonologist thinks that she has never had COPD and is checking into pulmonary fibrosis. Is it just me or does this just sound totally bizarre to you?? She does have a pacemaker and takes betapace and after her husband died her heart went a little crazy with Atrial Fibrilation and her heart medication was increased to betapace three times a day and they added cardizem three times a day. Grief probably has a big impact on her heart as they were married for 57 years. The cardiologist was not at all concerned with the use of the advair but the pulmonologist is concerned that it will interfere with her heart meds. I have gone round and round with the pulmonologist and I don't want to see mom start down a path to the end. She is strong as a bull and she is getting very fed up with all of this. We live in the same town as the Mayo Clinic and I'm seriously considering a visit to that establishment. Any comments or ideas would be appreciated!
Betapace is a non-selective beta blocker drug and so would have a tendency to cause bronchoconstriction in persons with asthma or COPD. That would become evident by wheezing. The betapace would be very likely to cause wheezing when your mom's pulmonary drugs were withdrawn. Wheezing is not characteristic of pulmonary fibrosis. You might want to ask the pulmonary specialist why, if she doesn't have COPD, she began to wheeze when her lung meds were withdrawn.
This suggests that she does have obstructive lung disease (asthma, COPD or a combination of the two). Asthma is quite uncommon at her age but some degree of what is called bronchial hyperreactivity (tendency to constrict) with COPD, is not. The betapace could blunt the beta-agonist stimulatory effect of Advair, on heart and lungs. To look at this another way, however, the beta-agonist effect of Advair might blunt the beneficial effect of the betapace. The cardiologist would be the best person to make a decision about this.
Most importantly, is the fact that, according to the information provided, she was doing very well on her cardiac drugs and the Advair and that might be the best evidence favoring the use of both.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.